Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 3, 2014, 2:59 PM EDT for Cameron County, Elk County, McKean County, Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2014, 2:59 PM EDT (18:59 UTC)
- Expired
- Jun 3, 2014, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cameron County, PA, Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 79 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:25 PM EDT | TSTM WND DMG | 3 Ese Wilcox, PA | TREES DOWN ON ROAD |
| Jun 3, 3:33 PM EDT | TSTM WND DMG | 4 Ne Johnsonburg, PA | TELEPHONE POLE DOWN ON ROAD NEAR BENDIGO S.P. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
700
WUUS51 KCTP 031859
SVRCTP
PAC023-047-083-031945-
/O.NEW.KCTP.SV.W.0023.140603T1859Z-140603T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT TUE JUN 3 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
SOUTHWESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
WEST CENTRAL CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 345 PM EDT
* AT 258 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR JAMES CITY AND KANE...MOVING SOUTHEAST AT
35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KANE AROUND 300 PM EDT.
WILCOX AROUND 310 PM EDT.
RIDGWAY...JOHNSONBURG AND EAST BRANCH DAM AROUND 320 PM EDT.
ST. MARYS...BENEZETTE AND TRUMAN AROUND 340 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WEEDVILLE AND KERSEY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
ROUTE 6 BETWEEN WETMORE AND EAST OF KANE.
ROUTE 219 BETWEEN BRANDY CAMP AND NORTH OF WILCOX.
STATE ROAD 66 BETWEEN RUSSELL CITY AND KANE.
STATE ROAD 120 BETWEEN RIDGWAY AND WEST OF EMPORIUM.
STATE ROAD 255 BETWEEN NEAR FORCE AND JOHNSONBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4149 7824 4132 7832 4125 7858 4149 7896
4161 7896 4172 7886
TIME...MOT...LOC 1858Z 298DEG 31KT 4157 7888
$$
DANGELO1 follow-up statement
506
WWUS51 KCTP 031921
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT TUE JUN 3 2014
PAC083-031930-
/O.CAN.KCTP.SV.W.0023.000000T0000Z-140603T1945Z/
MCKEAN PA-
321 PM EDT TUE JUN 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKEAN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4149 7824 4132 7832 4129 7844 4157 7874
4161 7873 4163 7869 4163 7864
TIME...MOT...LOC 1920Z 298DEG 31KT 4148 7865
$$
PAC023-047-031945-
/O.CON.KCTP.SV.W.0023.000000T0000Z-140603T1945Z/
ELK PA-CAMERON PA-
321 PM EDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN ELK AND WEST CENTRAL CAMERON COUNTIES...
AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER JOHNSONBURG...MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE
HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
THIS SEVERE STORM WILL BE NEAR...
ST. MARYS...BENEZETTE AND TRUMAN AROUND 340 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4149 7824 4132 7832 4129 7844 4157 7874
4161 7873 4163 7869 4163 7864
TIME...MOT...LOC 1920Z 298DEG 31KT 4148 7865
$$
DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:47 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 3, 11:47 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1147 AM EDT TUE JUN 3 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING IN ADVNACE OF A COLD FRONT MOVING EAST FROM THE UPPER GREAT LAKES. A DRY PERIOD SHOULD PREVAIL FROM TONIGHT INTO WEDNESDAY AS AN AREA OF HIGH PRESSURE SLIDES OVER THE REGION. A SEASONABLY STRONG LOW PRESSURE SYSTEM WILL TRACK FROM THE OHIO VALLEY INTO THE CENTRAL APPALACHIANS WEDNESDAY NIGHT INTO EARLY THURSDAY...AND MAY BE ACCOMPANIED BY A CONVECTIVE HEAVY RAIN COMPLEX. FAIR AND DRY WEATHER IS EXPECTED THROUGH SUNDAY NIGHT OR MONDAY. && .NEAR TERM /THROUGH TONIGHT/... 11 AM UPDATE... SHOWERS VERY LIGHT BUT CONSISTENT AS THEY MOVE TO THE EAST. CLOUDS BEHIND THE SHOWERS ARE BREAKING UP A LITTLE AND THERE ARE SOME SMALL SHOWERS STARTING TO SHOW UP ON THE RADAR OVER WRN PA AND OH. WILL CONTINUE TO MENTION SCT/NMRS SH/TSRA LATER THIS AFTN AND THIS EVENING AS THE REAL FRONT APPROACHES AND WE ARE STILL IN THE WARM SECTOR. 8 AM UPDATE... CHECKED THE LATEST HIGH RES MODEL OUTPUT WHICH SEEMS TO FIT THE CURRENT TRENDS. TWEAKED THE POPS SLIGHTLY IN THE NEXT 6-12 HRS TO SHOW PROGRESSION/DECAY OF THIS FIRST BUNCH OF SHOWERS...THEN REINVIGORATION OF THEM AS THEY HIT THE EASTERN COS. ALSO SHOWED A BIT OF A BREAK UNTIL THE SHRA/TSRA ASSOCD WITH THE ACTUAL FRONT ARRIVES THIS EVENING. SLIGHT TWEAKS TO SKY AS WELL. TEMPS/WINDS ALL ON TRACK. PREV... BAND OF MAINLY LGT SHOWERS WITH A FEW EMBDD LTG STRIKES EXTENDS FROM HLG NEWD ACRS NW PA...IN ASSOCIATION WITH PRE- FRONTAL/SFC TROUGH AND AXIS OF HI PWATS/35-40KT WSWLY LLJ. THE LATEST HIRES MDLS CONTINUE TO INDICATE THAT THIS BAND WILL INITIALLY WEAKEN AS IT CROSSES THE ALLEGHENY FRONT BTWN 12-15Z BUT THEN MAY RE-FIRE OVER THE ERN 1/3 OF THE CWA BY THE AFTN. THE MAIN SYNOPTIC COLD FRONT CROSSING LWR MI ATTM PER SFC TD ANALYSIS IS EXCEPTED TO IGNITE ADDNL SCT CONVECTION OVER WRN PA BY 16Z WHICH SHOULD ALSO SPREAD EWD AND EXPAND IN CVRG DURG THE AFTN. DESPITE DECENT ML CAPES AND MID-LVL LAPSE RATES...STORM INTENSITIES SHOULD GENERALLY REMAIN AOB SEVERE LIMITS GIVEN WEAK DEEP-LYR SHEAR AND BEST OVERALL FORCING/HGT FALLS DISPLACED TO THE NORTH. HOWEVER..STILL CANNOT RULE OUT AN ISOLATED STG TO MARGINALLY SVR PULSE TYPE STORM OR MULTI-CELL CLUSTER CAPABLE OF PRODUCING LOCALLY HVY RAFL WITH 1-1.5" PWAT. THE MAIN FROPA SHOULD TAKE PLACE AFT MIDNIGHT WITH PCPN CHANCES RAPIDLY DIMINISHING FROM NW TO SE INTO EARLY TONIGHT. SFC HIGH PRES CENTERED ALONG THE CNTRL APPLCHNS WILL NOSE INTO THE AREA LATE TONIGHT AND PROVIDE DRY WX INTO THE FIRST PART OF DAY 2/WED. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... FAIRLY PROGRESSIVE/LOW-AMPLITUDE SHORTWAVE WILL MOVE THROUGH THE GREAT LAKES AND OH VLY ON DAY 2. THE DETERMINISTIC MODEL AND ENSEMBLE DATA SHOW A SEASONABLY STRONG/CONVECTIVELY INDUCED LOW /DEEPENING TO SUB 1000MB IN THE OPRNL RUNS/ TRACKING EWD ALONG THE OH RIVER TO THE WV/MD PANHANDLE BY 06Z THU BEFORE REACHING THE DELMARVA/NJ COAST BY 12Z THU. THE 00/06Z NAM AND 21/03Z SREF MEAN ARE SLOW WITH THE SFC WAVE COMPARED TO CONSENSUS. THE 00Z GFS/ECMWF ARE FASTER...AND GIVEN THE QUASI ZONAL FLOW IN THE MID LVLS...A MORE PROGRESSIVE SOLUTION WOULD APPEAR MORE CORRECT. THE DIFFICULT ASPECT OF THE FCST IS IN THE DOWNSTREAM EVOLUTION OF HEAVY RAIN/MCS TSTM COMPLEX THAT IS PROGGED TO APPROACH THE AREA LATE WED NGT. GIVEN RECENT MODEL BIASES WITH THE RAINFALL AXIS TOO FAR NORTH...MADE SOME MANUAL/SWD ADJUSTMENTS TO HIGHEST POPS/QPF WITH THIS SYSTEM. ALSO ADDED +RA WORDING INTO ZONE TEXT AND MAY INCLUDE IN HWO. SHOWERS COULD LINGER INTO THU AFTN AS THE UPPER TROUGH SLIDES THROUGH...BUT POPS WILL BE TRENDING LOWER AS DRIER AIR STARTS TO ARRIVE FROM THE NW. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... MEDIUM RANGE DATA SHOWS HIGH PRES PROVIDING MAINLY DRY WX INTO THE FIRST PART OF THE WEEKEND. AN ISOLD TERRAIN-INDUCED SHWR/TSTM IS POSS SAT AFTN/EVE. INCREASING LLVL MSTR/HUMIDITY ASSOCD WITH APPROACHING FRONTAL SYSTEM WILL SUPPORT AN INCREASE IN POPS FROM SUNDAY INTO MONDAY. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... LINE OF VERY LIGHT SHOWERS AND VERY BRIEF REDUCTIONS IS NEARING IPT AND MDT/LNS. CONVECTION STARTING UP IN THE WARMER AIR AND BROKEN/SCT CLOUDS IN WRN PA AND ERN OH WILL SLIDE IN BUT NOT GET TO 100PCT COVERAGE. MAY ADD IN MENTION OF VCTS TO BFD FOR THE AFTN. CONVECTION MAY GET ENHANCED IN THE SE AS THIS FIRST LINE OF SHOWERS REACHES THOSE TERMINALS SHORTLY. IFR CIGS AND VSBYS ARE POSSIBLE IN THE HEAVIEST SHOWERS. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH ACROSS THE AREA THIS EVENING. SKIES WILL CLEAR IN THE WAKE OF THE COLD FRONT...WHICH WILL PROBABLY LEAD TO PATCHY FOG AND/OR MVFR/IFR CIGS AND VSBYS POSSIBLE TOMORROW MORNING...ESPECIALLY AT JST AND BFD. AFTER A BRIEF BREAK OF FAIR CONDITIONS ON WEDNESDAY...A POTENT SYSTEM WILL ROLL THROUGH WED NIGHT. VFR/DRY WEATHER THEN RULES FROM THURS AFTN INTO SUNDAY. OUTLOOK... WED NIGHT-EARLY THURS...TS/SHRA WITH REDUCED CIGS/VIS POSS. THU-SAT...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DANGELO/STEINBUGL SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...DANGELO/CERU
Hazardous weather outlook, Jun 3, 11:34 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1134 AM EDT TUE JUN 3 2014 PAZ004>006-010>012-017>019-024>028-034>037-041-042-045-046-049>053- 056>059-063>066-041545- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1134 AM EDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ033-041545- SOMERSET- 1134 AM EDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 3, 2:29 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT TUE JUN 3 2014
PAZ004-005-010-031900-
MCKEAN PA-WARREN PA-ELK PA-
229 PM EDT TUE JUN 3 2014
...A STRONG THUNDERSTORM IS AFFECTING SOUTHEASTERN WARREN COUNTY...
AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHEFFIELD...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SHEFFIELD AROUND 230 PM EDT.
LUDLOW AROUND 240 PM EDT.
WETMORE AROUND 250 PM EDT.
KANE AND JAMES CITY AROUND 300 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLARENDON...TIDIOUTE
AND MOUNT JEWETT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4180 7912 4173 7866 4147 7878 4151 7896
4162 7896 4163 7947 4164 7954
TIME...MOT...LOC 1828Z 289DEG 21KT 4169 7907
DANGELOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:29 PM EDT | Special Weather Statement | CTP | Forest | 31 min |
| Jun 3, 3:53 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 67 min |
| Jun 3, 4:07 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton, Elk | 38 min |
| Jun 3, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Lycoming, Potter | 39 min |
| Jun 3, 4:34 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 41 min |
| Jun 3, 5:35 PM EDT | Special Weather Statement | CTP | Warren | 55 min |
| Jun 3, 5:36 PM EDT | Special Weather Statement | CTP | Centre, Union | 24 min |
| Jun 3, 5:53 PM EDT | Special Weather Statement | CTP | Lycoming | 52 min |
| Jun 3, 6:37 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Schuylkill | 38 min |
| Jun 3, 7:20 PM EDT | Special Weather Statement | CTP | Schuylkill | 40 min |
| Jun 3, 7:23 PM EDT | Special Weather Statement | CTP | Dauphin, Juniata, Lebanon, Perry | 82 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.